Oklahoma, 2005

Heavy Snow in Oklahoma, March 15, 2005

March 15, 2005 · NWS AMA · 2 events in 2 counties and zones

A vigorous low pressure system in the upper atmosphere tracked southwest of the Oklahoma panhandle while cold and moist air flowed into the Oklahoma panhandle from the north and east. Heavy snow fell across the western and central Oklahoma panhandle where six to eight inches fell at Wheeless in Cimarron county and five inches fell in Goodwell in Texas county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A vigorous low pressure system in the upper atmosphere tracked southwest of the Oklahoma panhandle while cold and moist air flowed into the Oklahoma panhandle from the north and east. Heavy snow fell across the western and central Oklahoma panhandle where six to eight inches fell at Wheeless in Cimarron county and five inches fell in Goodwell in Texas county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 15, 4:22 AM CST, 6 hours 38 minutes earlier.

Area forecast discussion, Mar 15, 4:22 AM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
422 AM CST TUE MAR 15 2005

.DISCUSSION...
AS THE BARD WILLIAM SHAKESPEARE MAY OR MAY NOT HAVE SAID /VERY
LIKELY THE LATTER CASE/...

...FIE CONTEMPTIBLE WHITE SNOWBEAST...BEGONE
THY ICY CORE DOTH REEK OF RANK TREACHERY.

THE SNOWBEAST /AKA UPPER TROUGH/ APPARENTLY LAUGHS IN THE FACE OF
FREE VERSE AND WINTER WEARY FORECASTERS AS SIGNIFICANT SNOWFALL
CONTINUES ACROSS MUCH OF THE FORECAST AREA. WARM ADVECTION EXPECTED
TO SHUT DOWN ACROSS THE NORTHWEST DURING THE DAY TODAY...WHICH COULD
BRING A RESPITE FROM SNOWFALL TO NORTHWESTERN ZONES BEFORE SOME SNOW
RETURNS THIS EVENING. BUT THE POTENT UPPER LOW WILL CONTINUE ITS
SOUTHEASTWARD MOVEMENT...WHILE UPSLOPE SURFACE FLOW IS ONGOING. WITH
FAVORABLE JET DYNAMICS PROVIDING ENHANCED LIFT OVER THE PANHANDLES...
EXPECTING SEVERAL MORE INCHES OF SNOW TO FALL...INCLUDING IN AREAS
THAT HAVE YET TO SEE SIGNIFICANT ACCUMULATION. OVER 6 INCHES REPORTED
IN NORTHWESTERN COUNTIES...AND REPORTS OF 2 INCHES HAVE COME IN FOR
PARTS OF THE WINTER WEATHER ADVISORY AREA IN THE SOUTHEAST. SINCE WE
EXPECT MORE SNOWFALL ACROSS THE SOUTHEAST AS THE VORT MAX MOVES IN
OVERNIGHT...DECIDED TO UPGRADE DONLEY AND WHEELER COUNTIES TO A 4 TO
6 INCH ACCUMULATION WINTER STORM WARNING FOR SNOW. TEMPS ARE
COMPARABLY WARM IN COLLINGSWORTH COUNTY WITH NO SNOWFALL REPORTED AT
ALL YET IN WELLINGTON...ALTHOUGH WOULD NOT BE SURPRISED IF THE
NORTHWEST PART OF THE COUNTY HAD SOME SNOW. COLLINGSWORTH WILL NEED
TO BE MONITORED AS THE DAY PROGRESSES. ON THE WHOLE...EXPECTING AS
MUCH AS 10 INCHES ACROSS PARTS OF THE SOUTHWESTERN TEXAS PANHANDLE
WITH LOCALLY HIGHER AMOUNTS.

MAINTAINED CATEGORICAL POPS THROUGH TODAY AND SLOWLY TAPERED THEM
DOWN ACROSS THE NORTHWEST AS THE SYSTEM MOVES EAST...WITH THE FOCUS
TURNING TO THE SOUTHEASTERN HALF OF THE FORECAST AREA. TROUGH AXIS
SHOULD BE THROUGH DURING THE DAY TOMORROW WITH SURFACE WINDS BECOMING
MILDLY DOWNSLOPE. A VERY STRONG DISTURBANCE DROPS SOUTHEAST OUT OF
THE PACIFIC NORTHWEST...BRINGING ANOTHER CHANCE OF PRECIP ON
THURSDAY...AND DRAGGING YET ANOTHER COOL FRONT THROUGH THE PANHANDLES
ON FRIDAY MORNING.

FOR THE EXTENDED FORECAST...LOOKS LIKE A SURFACE LOW SETS UP IN
WESTERN KANSAS ON SUNDAY AHEAD OF AN APPROACHING WAVE...GIVING RISE
TO ANOTHER FRONTAL PASSAGE ON MONDAY. KEPT INHERITED 10S ON SUNDAY
GIVEN MODEL DISAGREEMENTS.

LOWERED MAX TEMPS ALL PERIODS THROUGH FRIDAY...EXPECTING SNOW
MELTING TO PREVENT US FROM REALIZING MORE CLIMATOLOGICAL HIGHS. BUT
BY THE WEEKEND...OUGHT TO SEE A SLIGHT WARMUP.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                33  24  38  26 /  90  90  40  10
BEAVER OK                  33  23  39  26 /  90  90  40  10
BOISE CITY OK              29  21  37  22 /  80  70  30  10
BORGER TX                  33  24  39  26 /  90  90  40  10
BOYS RANCH TX              33  23  37  25 /  90  90  40  10
CANYON TX                  33  24  38  27 /  90  90  40  10
CLARENDON TX               35  26  41  31 /  90  90  40  10
DALHART TX                 31  23  37  24 /  80  80  30  10
GUYMON OK                  33  23  38  24 /  80  80  40  10
HEREFORD TX                33  24  37  26 /  90  90  40  10
LIPSCOMB TX                35  24  42  28 /  90  90  40  10
PAMPA TX                   35  25  41  28 /  90  90  40  10
SHAMROCK TX                35  28  42  30 /  80  90  40  10
WELLINGTON TX              37  30  43  31 /  80  90  40  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST WEDNESDAY FOR
      THE FOLLOWING ZONES...BEAVER...CIMARRON...AND TEXAS.
TX...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST WEDNESDAY FOR THE
      FOLLOWING ZONES...ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
      DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...
      LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
      ROBERTS...SHERMAN...AND WHEELER.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST WEDNESDAY FOR
      THE FOLLOWING ZONES...COLLINGSWORTH.

&&

KRAMAR
Hazardous weather outlook, Mar 15, 6:00 AM CST, 5 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST TUE MAR 15 2005

OKZ001>003-TXZ001>020-151900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST TUE MAR 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES EXCEPT FOR COLLINGSWORTH COUNTY IN
THE EXTREME SOUTHEAST TEXAS PANHANDLE UNTIL 6 AM WEDNESDAY...

...A WINTER WEATHER ADVISORY IS IN EFFECT FOR COLLINGSWORTH COUNTY
IN THE EXTREME SOUTHEAST TEXAS PANHANDLE UNTIL 6 AM WEDNESDAY...

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE TOWARDS THE PANHANDLES
TODAY AND TONIGHT...SETTING THE STAGE FOR ACCUMULATING SNOW. MODERATE
TO HEAVY SNOW WILL BE COMMON ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES EXCEPT THE EXTREME SOUTHEAST TEXAS PANHANDLE WHERE
RAIN WILL BECOME MIXED WITH OR CHANGE OVER TO SNOW TODAY AND
TONIGHT. THE SNOW IS EXPECTED TO END LATE TONIGHT OR BY EARLY
WEDNESDAY MORNING.

SNOWFALL ACCUMULATIONS THROUGH TONIGHT WILL RANGE FROM 2 TO 4 INCHES
ACROSS THE EXTREME SOUTHEAST TEXAS PANHANDLE AND FROM 6 TO 10 INCHES
WITH LOCALLY A FOOT OR MORE ACROSS THE WESTERN OKLAHOMA AND NORTHWEST
TEXAS PANHANDLES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Texas

When
March 15, 11:00 AM CST to 11:00 PM CST
Where
Texas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Heavy Snow, Cimarron

When
March 15, 11:30 AM CST to 11:30 PM CST
Where
Cimarron forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444092, 5444091.